Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 6, 2012Mercer County, West Virginia

NWS Blacksburg, VA issued this special weather statement at May 6, 2012, 7:33 PM EDT for Mercer County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 7:33 PM EDT (23:33 UTC)
Expired
May 6, 2012, 8:00 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS81 KRNK 062333
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 6 2012

VAZ010-WVZ042-070000-
BLAND VA-MERCER WV-
733 PM EDT SUN MAY 6 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BLAND AND MERCER 
COUNTIES...

AT 729 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATHENS...
MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL AFFECT PRINCETON AROUND 750 PM AND OAKVALE AROUND 
800 PM. 

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3749 8102 3733 8087 3731 8092 3729 8097
      3729 8098 3728 8101 3726 8100 3723 8111
      3747 8114

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 6, 6:39 PM EDT, 54 minutes earlier.

Area forecast discussion, May 6, 6:39 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN MAY 6 2012

.SYNOPSIS...
A COLD FRONT HAS STALLED SOUTH OF THE AREA AND STRETCHES FROM
SOUTH CAROLINA NORTHWESTWARD TO ILLINOIS. HIGH PRESSURE WAS
BUILDING SOUTH ALONG THE MID ATLANTIC COAST FROM NEW ENGLAND.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 630 PM EDT SUNDAY...

PIECE OF VORT ENERGY DEPICTED OFF THE LOCAL WRF/18Z 12KM NAM NORTH
OF THE CWA LATE THIS AFTERNOON COMBINED WITH THETA-E RIDGE OVER
THE CENTRAL APPS HAS LED TO SHRA/ISOLATED TSRA DEVELOPMENT ACROSS
THE ALLEGHANY HIGHLANDS...SOUTHWEST INTO THE NC MTNS. WEAK FLOW
HAS LED TO SLOW MOVEMENT OF SHOWERS AND STORMS...WITH ESTIMATES OF
1.25 FALLING IN GREENBRIER COUNTY WV.

WILL SEE WEAKENING TREND THIS EVENING TO THE CONVECTION AS SUN
GOES DOWN. LAGGED THE TIME OF STRATUS DEVELOPMENT IN THE EAST TIL
AROUND OR AFTER MIDNIGHT. MINOR CHANGES TO THE REST OF THE FORECAST.

PREVIOUS VALID DISCUSSION...

THETA-E RIDGE AND MOIST EASTERLY FLOW FROM THE ATLANTIC WILL KEEP
MOSTLY CLOUDY SKIES ALONG AND EAST OF THE BLUE RIDGE THROUGH
MONDAY AFTERNOON. OVERNIGHT...EASTERLY FLOW COULD RESULT IN AREAS
OF DRIZZLE AND FOG ALONG THE BLUE RIDGE AND FOOTHILLS OF SW VA/NW
NC.

MONDAY MAY BE A REPEAT OF SUNDAY MORNING WITH LOW CLOUDS AND FOG
LINGERING THROUGH THE MORNING. DURING THE AFTERNOON...PRESSURE FALLS
OVER THE OHIO VALLEY SHOULD ERODE THE WEDGE ACROSS MOST OF THE
MOUNTAIN COUNTIES WHILE REMAINING IN THE EAST. A FEW ISOLATED
THUNDERSTORMS MAY DEVELOP OVER THE MOUNTAINS IN THE AFTERNOON.

TEMPERATURES WILL REMAIN MUGGY AND DROP TO AROUND 60F OVERNIGHT.
SOME MOUNTAIN LOCATIONS SEEING MORE CLEAR SKIES THIS EVENING COULD
HAVE MORNING TEMPERATURES IN THE MID 50S. WITH THE WEDGE ERODING
MONDAY...MOUNTAIN TEMPERATURES WILL RANGE FROM THE M/U 70S. WITH
CLOUDY CONDITIONS IN THE EAST...TEMPERATURES WILL BE COOLER AND IN
THE MID 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 302 PM EDT SUNDAY...

MONDAY NIGHT 850 MB WINDS COME AROUND TO THE SOUTHWEST. THIS WILL
PRODUCE MODEST WARM AIR ADVECTION AND ISENTROPIC LIFT RESULTING IN
WIDESPREAD CLOUD COVER. ANY PRECIPITATION AMOUNTS WILL BE LIGHT.
WEDGE MAY CONTINUE TO ERODE IN THE WESTERN COUNTY WARNING AREA.

BY TUESDAY MORNING...A SHORT WAVE OUT AHEAD OF THE MAIN TROF REACHES
THE FORECAST AREA. THE WEDGE IN THE EAST WILL ERODE IN THE MORNING
WITH MUCH A HIGHER PROBABILITY OF RAIN WEST OF THE BLUE RIDGE IN THE
AFTERNOON. FROM THIS TIME THROUGH WEDNESDAY MORNING WHEN THE FRONT
CROSSES THROUGH THE COUNTY WARNING AREA...WILL BE THE MOST LIKELY
TIME FRAME FOR WIDESPREAD SHOWERS AND THUNDERSTORMS.

AMOUNT OF CLOUD COVER ON TUESDAY MORNING WILL HAVE A LARGE INFLUENCE
ON HOW UNSTABLE THE AIR MASS AHEAD OF THE FRONT CAN GET. WILL
CONTINUE TO MENTION LOW THREAT OF SEVERE WEATHER ON TUESDAY IN THE
HAZARDOUS WEATHER OUTLOOK.

TEMPERATURES ON TUESDAY WILL BE A CHALLENGE DEPENDING ON HOW LONG
THE WEDGE IN THE NORTHEAST COUNTIES HANGS ON AND ON HOW MUCH SUN THE
LOCATIONS OUTSIDE THE WEDGE CAN GET. TUESDAY NIGHT MUCH OF THE
FORECAST AREA WILL STILL BE IN THE WARM SECTOR SO WILL STAY WITH THE
MILDER GUIDANCE FOR OVERNIGHT LOWS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 307 PM EDT SUNDAY...

UPPER TROF IS EAST OF THE FORECAST AREA BY THURSDAY MORNING. AT THE
SURFACE...HIGH PRESSURE MOVES FROM THE MISSISSIPPI VALLEY ON
THURSDAY...TO THE OHIO VALLEY ON FRIDAY...THEN TO THE CAROLINAS ON
SATURDAY. THE HIGH MOVES OFFSHORE ON SATURDAY NIGHT.

MODELS HAVE BEEN TRENDING COOLER WITH LOW TEMPERATURES ON THURSDAY
NIGHT AND FRIDAY NIGHT. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL
THURSDAY THROUGH SATURDAY.

PROBABILITY OF PRECIPITATION RETURNS TO THE FORECAST FOR SATURDAY
NIGHT AND SUNDAY. WITH THE SURFACE HIGH OFF THE COAST...MOISTURE
WILL BE INCREASING. A LOW CROSSING THROUGH TH MID MISSISSIPPI VALLEY
WILL PROVIDE SOME SYNOPTIC SCALE FORCING BY LATE SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 1220 PM EDT SUNDAY...

EASTERLY FLOW OFF OF THE ATLANTIC OCEAN WILL RESULT IN AREAS OF LOW
CLOUDS AND FOG ALONG AND EAST OF THE MTNS INTO MONDAY. MVFR
IMPROVING TO VFR THIS AFTERNOON...BEFORE SETTLING BACK TO IFR
TONIGHT AND EARLY MONDAY MORNING. WIDELY SCATTERED SHOWERS ARE
EXPECTED TO DEVELOP OVER THE MTNS THIS AFTERNOON WITH ISOLATED
THUNDER. AREAS OF DRIZZLE LIKELY IN THE VICINITY OF THE MTN RIDGES
TONIGHT AND EARLY MONDAY...MTN RIDGES OBSCURED.

BY MONDAY AFTERNOON...CONDITIONS SHOULD ONCE AGAIN IMPROVE TO
VFR...WINDS MONDAY NIGHT INTO TUESDAY BECOMING MORE SOUTHERLY WITH
TIME.

NEXT SURFACE FRONT TO IMPACT THE REGION IS PROGGED FOR TUESDAY
INTO WEDNESDAY...ARRIVING FROM MID CONUS. THIS FRONT IS EXPECTED
TO SLOWLY CROSS THE AREA FROM WEST TO EAST...RESULTING IN A 24 TO
36 HOUR PERIOD OF IFR CONDITIONS LATE TUESDAY THROUGH WEDNESDAY.

A COOLER AND DRIER AIRMASS WILL BUILD IN BEHIND THE FRONT FOR THURSDAY
AND FRIDAY...VFR CONDITIONS ANTICIPATED FOR THE END OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, May 6, 5:00 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT SUN MAY 6 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
500 AM EDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 6, 7:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 6 2012

VAZ010-WVZ042-070000-
BLAND VA-MERCER WV-
733 PM EDT SUN MAY 6 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BLAND AND MERCER
COUNTIES...

AT 729 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATHENS...
MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL AFFECT PRINCETON AROUND 750 PM AND OAKVALE AROUND
800 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3749 8102 3733 8087 3731 8092 3729 8097
      3729 8098 3728 8101 3726 8100 3723 8111
      3747 8114

WP

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.